Virginia, 2019Damaging Winds in Virginia, July 2, 2019
July 2, 2019 · NWS LWX · 12 events in 6 counties and zones
Increasing temperatures and low level moisture led to developing instability across the region during the day of July 2nd. The strongest mid-level forcing remained to the north across northern PA/OH where a stationary boundary lingered.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing temperatures and low level moisture led to developing instability across the region during the day of July 2nd. The strongest mid-level forcing remained to the north across northern PA/OH where a stationary boundary lingered. However a weak upper level shortwave trough moving through did help showers and scattered thunderstorms to develop across portions of the state, and given the instability a few became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 2, 2:08 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 2, 2:08 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
308 PM EDT Tue Jul 2 2019
.SYNOPSIS...
High pressure will remain over the western Atlantic through the
end of the week while upper-level high pressure builds from the
south. Hot and humid conditions will persist through the week's
end along with chances for showers and thunderstorms. A cold
front will approach this weekend, promoting continued unsettled
conditions, before settling to our south early next week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
High pressure has slid off the coast, and hot, humid air has
re-enveloped the region, with widespread low 90s. Dew points
have climbed to near 70 and heat indices are approaching 100.
The return of heat and humidity has also resulted in a much more
unstable atmosphere, with CAPE values over 2000 j/kg, but
triggers are not abundant as the ridge builds, and PW's have not
peaked just yet. Thus, expect mainly scattered storm coverage
today, and movement should preclude much flood risk, though it
can't be ruled out. The high CAPE may also help result in
significant downbursts if stronger storms develop, which can
also result in an isolated risk of damaging winds. Multiple
pieces of guidance hint that something more organized may
develop with a very weak shortwave/vort max advancing southeast
into the region this evening, and this may be the biggest risk
for any severe, though it may arrive too late given waning CAPE
by mid evening. That said, will need to keep an eye on storms
approaching from the north through the evening. Later tonight,
all storms should die out and we'll end up just very muggy.
Lows mostly in the 70s.
The aforementioned shortwave appears to stall in the region on
Wednesday. With other paramenters remaining the same, this will
likely help result in a better coverage of showers and t-storms,
with more risk of local flooding and isolated severe weather.
Highs again will be in the 90s. With dew points also in the 70s,
heat indices will likely exceed 100, but confidence on 105
remains low, so have not pulled trigger on advisories yet.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Convection will start to slowly wane Wednesday night, but
severe/flood risk will linger for a time. Otherwise, Wednesday
night will again be warm and muggy with lows in the 70s. The
aforementioned shortwave/vort max looks to remain in the area
Thursday, helping to destablize the region once again and
resulting in another round of showers and t-storms. There are
some hints from guidance that an easterly flow might try to
stabilize eastern areas a little more, at least til late in the
day or the evening, but confidence on this is low. Otherwise,
another hot, humid day with temps in the 90s and heat indices
approaching advisory criteria. The shortwave/vort max then
starts to migrate northeast of the region at night, but another
more well defined shortwave will start approaching from the
west, and this could help keep storms going a bit longer than
the previous two nights, or even reinvigorate convection late at
night. Lows again in the 70s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A upper level low will move to our north as an upper level high
shifts off the coast of the NE US on Friday. A general south to
southwesterly flow will be at the surface and mid levels which
will lead to warm and moist air being advected into our region
Friday into Saturday. Pop up/pulse thunderstorms will be
possible on Friday due to decent CAPE above 1500 and
temperatures rising up into the mid to upper 80s. This will be a
day that thunderstorms could potentially pop up anywhere due to
the instability during the afternoon periods.
A cold front will approach and move through our region from the
northwest Saturday into Sunday. Showers and thunderstorms will
be possible as this boundary moves through our region. Ahead of
the frontal boundary temperatures will hover in the mid to upper
80s with dew points in the upper 60s to low 70s. The high
temps/dew points will lead to the potential for significant
instability with CAPE forecast to be above 1500 and 2000. As the
boundary moves through, it will provide extra lift to kick off
storms throughout our region. Some models have indicate the
boundary could briefly stall over our are on Sunday which would
lead to extended chances for showers and thunderstorms. A slight
flood threat could be possible if the region experiences
multiple rounds of rain throughout this week.
The front is forecast to finally move out of our region by late
Sunday to early Monday. Behind the front high pressure will
build into our region from the north. Some lingering showers
will be potential along the mountainous areas.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Generally VFR through Thursday night with high pressure in
control. Main concern will be scattered afternoon/evening
thunderstorms each day, which can result in brief sub-VFR
conditions, along with gusty winds and small hail. The outlying
terminals could see some late night/early morning vis
restrictions after they see rain over the next few days, but
mist/fog is not expected at the main city terminals.
Scattered low clouds will be possible Friday morning but
clearing is expected during the day on Friday. Some high clouds
will be possible throughout the day. Scattered thunderstorms and
showers will be possible. SubVFR may be possible within storms
and early on Friday.
On Saturday, showers and thunderstorms will be possible.
Scattered clouds will build into our region. Some lower clouds
will be possible Saturday evening as showers and thunderstorms
form. SubVFR conditions will be possible.
&&
.MARINE...
High pressure to the southeast will yield fairly light winds
generally below 18 knots, so no small craft advisories are
anticipated through Thursday night. Main concern each day will
be scattered thunderstorms producing potentially gusty winds.
Best coverage looks to be Wednesday, with fewer storms today and
possibly a bit fewer over the waters on Thursday as well, though
confidence on Thursday coverage is not high yet. Special Marine
Warnings may be necessary each day.
Light southerly winds expected on Friday/Saturday with some
scattered thunderstorms possible. Small Craft Advisories are not
expected at this time but some Special Marine warnings could be
potential.
&&
.TIDES/COASTAL FLOODING...
Anomalies will remain elevated the remainder of the week thanks
to southerly flow and high pressure parked over the western
Atlantic. Current forecast is to maintain Action stage at a
majority of our sites during high tide, but the sensitive
locations will run close to minor flood, and require close
monitoring in the coming days. The exception is Annapolis, which
hit minor this morning and we have forecast to hit minor again
tomorrow morning. Given its still two high tides away, and
uncertainty is a bit high, will hold off on advisory until we
are a bit closer and more confident.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...JMG
AVIATION...RCM/JMG
MARINE...RCM/JMG
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Jul 2, 4:25 AM EST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
525 AM EDT Tue Jul 2 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
525 AM EDT Tue Jul 2 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
Scattered thunderstorms producing an isolated threat for damaging
wind gusts will be possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered thunderstorms will lead to an isolated threat for
damaging wind gusts and large hail Wednesday through Saturday,
especially during the afternoon and evening hours each day.
Locally heavy rain may cause isolated flooding as well, especially
Thursday through Saturday when thunderstorm coverage may be
higher. Confidence remains low on exact timing and location of the
potential hazardous weather.
Heat indices may also approach 105 degrees during the afternoon
hours Wednesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
525 AM EDT Tue Jul 2 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
Scattered thunderstorms producing an isolated threat for damaging
wind gusts will be possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered thunderstorms will lead to an isolated threat for
damaging wind gusts and large hail Wednesday through Saturday,
especially during the afternoon and evening hours each day.
Locally heavy rain may cause isolated flooding as well, especially
Thursday through Saturday when thunderstorm coverage may be
higher. Confidence remains low on exact timing and location of the
potential hazardous weather.
Heat indices may also approach 105 degrees east of the Blue Ridge
and 100 degrees west of the Blue Ridge during the afternoon hours
Wednesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 2, 4:18 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT TUE JUL 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 1 SSW NORTH POTOMAC 39.08N 77.26W
07/02/2019 MONTGOMERY MD EMERGENCY MNGR
TREE DOWN ON POWER LINE AT INTERSECTION OF TRAVILAH RD.
AND TURKEY FOOT RD.
&&
EVENT NUMBER LWX1904964
CJLThunderstorm Wind, Loudoun
- When
- July 2, 4:35 PM EST
- Where
- Loudoun County, 1.61 mi W of Wheatland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.180, -77.700
A tree was blown down near the intersection of Purcellville Road and Greenwood Farm Lane.
Thunderstorm Wind, Prince William
- When
- July 2, 5:25 PM EST
- Where
- Prince William County, 0.88 mi NE of Buckhall
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.740, -77.420
A tree was blown down on Signal Hill Road near the intersection with Willmans Way. Multiple trees and wires were also blown down near the intersection of Prince William parkway and Yates Ford Road.
Thunderstorm Wind, Loudoun
- When
- July 2, 5:29 PM EST
- Where
- Loudoun County, 1.38 mi S of Lincoln
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.100, -77.680
Several trees were blown down near the intersection of Foundry Road and Taylor Road. A large tree was also blown down near the intersection of Hughesville Road and Ward Hill Road. A tree was blown down near the intersection of Harmony Church Road and Holmes Mill Road.
Thunderstorm Wind, Prince William
- When
- July 2, 5:31 PM EST
- Where
- Prince William County, 2.16 mi E of Buckhall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.730, -77.390
A tree was blown down on Yates Ford Road near the intersection with Souza Lane. A tree was also blown down near the intersection of Turkey Run Court and Occoquan Forest Drive.
Thunderstorm Wind, Fauquier
- When
- July 2, 5:54 PM EST
- Where
- Fauquier County, 3.76 mi E of Halfway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -77.660
Trees were blown down near the intersection of Ridge Road and Summit Drive.
Thunderstorm Wind, Rockingham
- When
- July 2, 6:14 PM EST
- Where
- Rockingham County, 0.54 mi W of Mc Gaheysville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.370, -78.740
Numerous trees were blown down along with minor shingle damage in the Montevideo and McGaheysville area.
Thunderstorm Wind, Fauquier
- When
- July 2, 6:28 PM EST
- Where
- Fauquier County, 1.08 mi W of Warrenton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.720, -77.800
Multiple trees were blown down in and around Warrenton. Large trees were also blown down blocking the 8700 block of Green Road.
Thunderstorm Wind, Fairfax
- When
- July 2, 6:41 PM EST
- Where
- Fairfax County, 1.48 mi SSE of Oakton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.860, -77.290
Numerous trees and power lines were blown down in the Old Lee Hills and Country Club Hills neighborhoods in the City of Fairfax. Multiple trees were also blown down around Fairfax Square.
Thunderstorm Wind, Fairfax
- When
- July 2, 6:48 PM EST
- Where
- Fairfax County, Lake Barcroft
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.850, -77.200
Multiple reports of trees, power lines, and poles down in the Annandale to Falls Church area.
Thunderstorm Wind, Alexandria (C)
- When
- July 2, 6:55 PM EST
- Where
- Alexandria (C) County, 3.23 mi W of Potomac Yard
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.830, -77.140
A tree was blown down on Chambliss Street.
Thunderstorm Wind, Alexandria (C)
- When
- July 2, 7:04 PM EST
- Where
- Alexandria (C) County, 0.69 mi S of Alexandria
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.810, -77.080
A tree was blown down at the intersection of Quaker Hill Drive and Yale Drive.
Thunderstorm Wind, Fairfax
- When
- July 2, 7:22 PM EST
- Where
- Fairfax County, 0.54 mi W of Arcturus
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.730, -77.060
A few trees were blown down in the 8600 block of Plymouth Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, July 2, 20191 death · $552,000 · 1 in hail · 50 events
- Hail and Damaging Winds in Ohio, July 2, 2019$105,000 · 60 kt wind · 36 events
- Hail in North Dakota, July 2, 2019$175,000 · 2 in hail · 16 events
- Flash Flooding and Flooding in Kansas, July 2 to 4, 2019$88,000 · 1 in hail · 21 events
- Damaging Winds in Pennsylvania, July 2, 2019$43,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, July 2, 2019$30,000 · 55 kt wind · 22 events
- Flash Flood and Damaging Winds in West Virginia, July 2 to 3, 2019$61,000 · 50 kt wind · 4 events
- Damaging Winds in Indiana, July 2, 2019$60,000 · 56 kt wind · 3 events
- Flash Flooding and Debris Flow in Washington, July 2 to 9, 2019$56,000 · 4 events
- Damaging Winds in Ohio, July 2, 2019$20,000 · 60 kt wind · 19 events
- Flash Flood and Heavy Rain in Iowa, July 2 to 3, 2019$20,000 · 11 events
- Flash Flood and Damaging Winds in Kentucky, July 2, 2019$25,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843991, 843993, 843994, 843995, 843996, 843998, 843999, 844000, 844001, 844002, 844003, 844004.